Alert archive / Alabama / Tornado Warnings in 1999

Tornado Warning 10, NWS Tallahassee, FL

March 13, 1999Coffee County, Alabama

NWS Tallahassee, FL issued this tornado warning at Mar 13, 1999, 9:00 PM CST for Coffee County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 1999, 9:00 PM CST (03:00 UTC)
Expired
Mar 13, 1999, 9:30 PM CST
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 8:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1999-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1999-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 140313
TORTLH
ALC031-140330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EST SAT MAR 13 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 930 PM CST (1030 PM EST)

* AT 855 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 7 MILES NORTHWEST OF ELBA... MOVING EAST AT 45 MPH.



TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT WHEN THEY ARE DIIFICULT
TO RECOGNIZE.  SEEK REFUGE IN A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 8:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 13, 8:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EST SAT MAR 13 1999

WARM FRONT LIFTING NORTH ACROSS SE AL/SW GA ATTM WITH 88-DS SHOWING
LEADING EDGE OF SHOWERS/TSTMS WEST OF A LINE FROM PFN TO MAI TO ABY
ATTM. TLH 00Z RAOB SHOWED UNMODIFIED HELICTY ABOVE 300 AS VAD WIND
PROFILES CONFIRM FAVORABLE CONDITIONS FOR TORNADIC DEVELOPMENT
ALTHOUGH STABILITY STILL THE LIMITING FACTOR. XPCT SHOWERS/TSTMS TO
CONTINUE ACROSS REST OF CWA THROUGH REMAINDER OF NIGHT. WL UPDATE
ZONES AS NEEDED WITH WATCH ISSUANCES.

13

In the hours before

Special weather statement, Mar 13, 5:20 PM CST, 3 hours 40 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-140200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 PM EST SAT MAR 13 1999

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE AND BIG BEND
FOR TONIGHT...

...A COASTAL FLOOD WATCH IS IN EFFECT TONIGHT AND SUNDAY FOR THE
FLORIDA PANHANDLE AND BIG BEND...

AN AREA OF LOW PRESSURE CURRENTLY OVER SOUTHEASTERN LOUISIANA AND
SOUTHERN MISSISSIPPI WILL CONTINUE TO STRENGTHEN THROUGHOUT THE
NIGHT AS IT MOVES ACROSS NORTHERN ALABAMA OVERNIGHT AND INTO THE
MID ATLANTIC REGION BY EARLY MONDAY. WARM MOIST GULF AIR WILL
CONTINUE TO MOVE INTO THE REGION AS SOUTHEAST WINDS INCREASE
THIS EVENING. THIS WILL PROVIDE THE FUEL FOR THUNDERSTORM
DEVELOPMENT AND WILL ALSO ALLOW THE ATMOSPHERE TO BECOME UNSTABLE
AHEAD OF THE COLD FRONT. UPPER LEVEL WINDS WILL ALSO BE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND
ISOLATED TORNADOES.

THE SQUALL LINE SHOULD BEGIN TO AFFECT PORTIONS OF SOUTHEAST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE MAINLY AFTER SUNSET AND
CONTINUE PAST MIDNIGHT. FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG
BEND THE GREATEST THREAT FOR SEVERE STORMS WILL OCCUR MAINLY
AROUND MIDNIGHT UNTIL SHORTLY AFTER SUNRISE ON SUNDAY.

IN ADDITION TO THE POTENTIAL FOR SEVERE THUNDERSTORMS...STRONG
SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH AHEAD OF THE FRONT WILL
BRING A THREAT OF COASTAL FLOODING TO THE FLORIDA PANHANDLE AND BIG
BEND FOR TONIGHT AND SUNDAY. THEREFORE A COASTAL FLOOD WATCH IS IN
EFFECT FOR PORTIONS OF THE FLORIDA PANHANDLE AND BIG BEND.

WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA...
GEORGIA AND FLORIDA. THEREFORE SPOTTER ACTIVATION WILL BE REQUIRED
THIS EVENING AND DURING THE OVERNIGHT HOURS.

MOLLERE

Nearby

Tornado Warnings in Alabama, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.